Theravive Home

Therapy News And Blogging

August 21, 2020
by Tina Arnoldi

The Risks of Long-term Antidepressant Use

August 21, 2020 07:52 by Tina Arnoldi  [About the Author]

Photo by Christina Victoria Craft UnsplashAccording to a recent study, long-term use of antidepressants can create physical dependence and severe withdrawal symptoms for patients who want to stop their treatment. This is a concern for people who wish to stop their antidepressant use and the physicians who prescribe.

Psychiatrist Shivani Chopra, Premier Mind Institute, acknowledges that some patients do experience discontinuation symptoms when coming off certain antidepressants. However, she notes it is more common with antidepressants that have shorter half-lives, such as Paxil, and if the patient was an antidepressant for an extended period. Dr Chopra has also seen some discontinuation symptoms with some of the SNRIs, such as Effexor XR. Despite that, she said, “I have yet to encounter a situation where I am unable to terminate treatment with an antidepressant in a person who is clinically stable and in remission from depressive or anxiety symptoms. The choice to stop antidepressants is influenced by an individual’s clinical state, his or her preference to discontinue, and the presence or absence of major life stressors. I have never felt pressured to continue or end antidepressant pharmacotherapy because of discontinuation symptoms.” 

Sal Raichbach, PsyD, Director of Clinical Services, Ambrosia Treatment Center, believes antidepressant abuse can happen and there is a risk of addiction and withdrawal symptoms with long-term use. “When seeing patients with long-term use of prescribed antidepressants,” said Raichbach, “we’re constantly monitoring for withdrawal risks when the drug is tapered or ended. Tapering is most often the recommended path, as quitting a prescription cold-turkey can be too sudden for the patient and produce adverse effects. Drugs such as Prozac and Zoloft may not be harmful when used as prescribed but when taken in large quantities, antidepressants can lead to a physical dependence which over time can result in seizures and even abnormal heart rhythms.”

As a healthcare provider, Raichbach agrees that when a patient consistently takes antidepressant medications for an overextended period, the likelihood of a physical dependency can more easily form. Raichbach adds, “For most patients, antidepressants should not be a permanent solution where another non-addictive treatment has not first been ruled out or where other lesser substitutes are first tried. Antidepressants, while seeming to be less harmful than other addictive drugs, can be abused by patients just like any other prescribed medications. This is why we monitor patients - to avoid physical dependence and severe withdrawal symptoms.”

Dr Chris Norris, a Chartered Physiotherapist and neurologist with SleepStandards, believes antidepressants are mind-altering drugs and are never intended as a permanent solution. He said, “Long-term users of antidepressants develop physical dependence on the drugs and could experience withdrawal symptoms when they discontinue the medications. When antidepressants that affect serotonin are suddenly stopped, the body may respond with physical and emotional symptoms caused by the sudden absence of increased serotonin levels that occur while taking the antidepressant.”

Dr. Patricia Celan, a psychiatry resident at Dalhousie University, reminds us that current research indicates physical dependence on antidepressants may not be an issue that affects all antidepressants.”Just as not everyone who takes Tylenol-3 or Ativan becomes dependent on it,” said Celan, “not everyone who takes an antidepressant with potential for dependence will actually end up with this problem. Many people on antidepressants need to take them to function and survive, so discouraging antidepressant use entirely is unwise. The onus should be on the healthcare provider to ensure that the patient is aware of the risk for withdrawal symptoms and therefore works with the patient for safe taper if/when it is appropriate”.

While there is a need for longitudinal studies on the neurological impact of taking antidepressants long-term, it is vital that patients consult with their medical providers to monitor symptoms and potential side effects when taking any medication.

About the Author

Tina Arnoldi

Tina Arnoldi, MA is a business consultant and freelance writer in Charleston SC. She has reviewed books for PsychCentral and has a portfolio on Contently. You can learn more about her and connect at TinaArnoldi.com


Comments are closed